Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 182, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 20, 1997, 4:00 PM EDT for Sevier County, Tennessee. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 1997, 4:00 PM EDT (20:00 UTC)
- Expired
- Jun 20, 1997, 4:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Sevier County, TN
The radar
The Knoxville radar (KMRX), 44 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 725 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 202001 RRA SVRMRX TNC155-202045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 400 PM EDT FRI JUN 20 1997 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 445 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST TENNESSEE ...SEVIER COUNTY THE NATIONAL WEATHER SERVICE HAS EXTENDED THE SEVERE THUNDERSTORM WARNING FOR SEVIER COUNTY. AT 400 PM EDT DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM ABOUT 2 MILES SOUTHWEST OF GATLINBURG. THIS STORM WAS MOVING SLOWLY NORTHEAST AT 10 MILES AN HOUR. THIS STORM LIKELY CONTAINS DAMAGING WINDS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:21 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jun 20, 2:21 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 200 PM EDT FRI JUN 20 1997 SATELLITE LOOP CONTINUES TO SHOW A WEAK S/WV/SHEAR AXIS ACROSS THE FORECAST AREA WITH SLIGHTLY COOLER AIR ALOFT (500 MB TEMPS BETWEEN -10 AND -11). THE COOL POOL ALOFT HAS HELPED PRODUCE A VERY UNSTABLE ENVIROMENT WITH CAPES OF 1800-2200 J/KG WITH LIFTED INDICES OF -6 TO -8. EVEN WITH NO SIGNIFICANT LO LVL CONVERGENCE... SCT THUNDERSTORMS HAVE DEVELOPED OVER THE TERRAIN FEATURES AND EXPECTED SOME OF THESE STORMS TO CONTINUE TO MOVE INTO THE VALLEY THIS EVENING. WOULD CALL FOR A CHC OF THUNDERSTORMS UNTIL AROUND MIDNIGHT AREA-WIDE. ATL/BNA SOUNDINGS ALSO SHOW DISTINCT MID-LVL DRY AIR (ESPLY ATL) WITH DELTA-K OF 25-30...SO ISOLATED DAMAGING WET MICROBURSTS WILL AGAIN BE A CONCERN FOR LATE THIS AFTERNOON AND EVENING. WINDEX PROGRAM YIELDS MICROBURSTS POTENTIAL OF 58 KNOTS. RELATIVELY HIGH WBZ SUGGESTS ONLY MARGINAL SVR HAIL POSSIBLE. ALSO...THE SLOW MOVEMENT OF THE STORMS MAY PRODUCE LOCALLIZED FLASH FLOODING. THESE WEAK S/WV WILL MEANDER SLOWLY NE ACROSS THE SRN APPALACHIANS THE NEXT 48 HOURS CONTINUING THE CHC OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS. AGAIN SOME OF THESE STORMS WILL HAVE THE THREAT FOR PRODUCING DAMAGING DOWNBURSTS WINDS AND LOCALLIZED FLASH FLOODING. WOULD CALL FOR 30-40 PERCENT POPS WITH HIGHER POPS OVER THE EASTERN TENNESSEE MOUNTAINS. BESIDES THE STORMS...PARTLY CLOUDY SKIES ARE ANTICIPATED WITH PERSISTENT GENERALLY THE BEST TEMPERATURE FCST. ALSO...PATCHY MORNING DENSE FOG IS ANTICIPATED...ESPECIALLY WHERE LATE AFTERNOON/EVENING STORMS OCCUR. AS FOR TEMPS...GUIDANCE CLOSE AND REASONABLE. DH
In the hours before
Local storm report, Jun 20, 10:47 AM EDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
1050 AM EDT FRI JUN 20 1997
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
930 PM CLINTON TN FLOODING
06/19/97 ANDERSON NUMEROUS CITY STREETS WERE
CLOSED DUE TO WATER UP TO 2
FEET. ALSO...SOME OF THE
COUNTY ROADWAYS WERE UNDER
WATER. REPORTED BY
DISPATCH.The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 8:16 PM EDT | Flash Flood Warning | MRX | Anderson | 119 min |
| Jun 20, 1:39 PM EDT | Flash Flood Warning | MRX | Hamilton | 4 hr |
| Jun 20, 2:52 PM EDT | Severe Thunderstorm Warning | MRX | Sevier | 68 min |
| Jun 20, 3:48 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 42 min |
| Jun 20, 4:09 PM EDT | Severe Thunderstorm Warning | MRX | Unicoi | 51 min |
| Jun 20, 4:21 PM EDT | Severe Thunderstorm Warning | MRX | Fentress | 54 min |
| Jun 20, 4:31 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 44 min |
| Jun 20, 4:43 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 47 min |
| Jun 20, 4:52 PM EDT | Severe Thunderstorm Warning | MRX | Hamblen | 53 min |
| Jun 20, 5:09 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 51 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.